Arizona, 2008

Damaging Wind in Arizona, August 29, 2008

August 29, 2008 · NWS PSR · 1 event in 1 county or zone

Strong winds associated with severe thunderstorms affected parts of Yuma late Thursday night and early Friday morning. These storms were part of a huge system that moved through the Phoenix area earlier that night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Strong winds associated with severe thunderstorms affected parts of Yuma late Thursday night and early Friday morning. These storms were part of a huge system that moved through the Phoenix area earlier that night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 28, 8:02 PM MST, 4 hours 44 minutes earlier.

Area forecast discussion, Aug 28, 8:02 PM MST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
802 PM MST THU AUG 28 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH THE
EARLY MORNING HOURS ACROSS SOUTH CENTRAL ARIZONA. FOR FRIDAY...HIGH
PRESSURE OFF THE CALIFORNIA COAST WILL BUILD ACROSS THE DESERT
SOUTHWEST...RESULTING IN A WARMING TREND INTO THE WEEKEND. THE
THREAT FOR MONSOON STORMS WILL PERSIST...WITH THE BEST CHANCES SOUTH
AND EAST OF PHOENIX. THE THREAT FOR THUNDERSTORMS WILL INCREASE THIS
WEEKEND AS A STRONG LOW PRESSURE SYSTEM MOVES THROUGH THE REGION.
THE STRONG WEEKEND LOW PRESSURE SYSTEM WILL LEAD TO SIGNIFICANT
COOLING ON SUNDAY. FOLLOWING THE PASSAGE OF THE LOW...A GRADUAL
WARMING AND DRYING TREND IS EXPECTED NEXT WEEK.

&&

.DISCUSSION...
HAVE UPDATED THE FORECAST TO ACCOUNT FOR CURRENT TRENDS ACROSS OUR
EASTERN CWA. ISOLATED THUNDERSTORMS HAVE BEEN DEVELOPING ACROSS
SOUTHERN GILA COUNTY THIS EVENING WITH SOME RATHER IMPRESSIVE
LOOKING STORMS AT TIMES. IT IS PRETTY OBVIOUS THAT THERE IS A LOT OF
INSTABILITY OUT THERE...BUT IT IS ALSO OBVIOUS THAT THERE IS A GOOD
AMOUNT OF INHIBITION ESPECIALLY OVER THE LOWER DESERTS. THE
NORTHERN/WESTERN EXTENT OF THE CONVECTION HAS SLOWLY BU STEADILY
BEEN EDGING TOWARD PHOENIX AND EXPECT THIS TREND TO CONTINUE AS
INHIBITION WEAKENS AS THE LOW LEVEL ATMOSPHERE COOLS SOME AND
OUTFLOW BOUNDARIES PUSH TOWARD PHOENIX. STORMS HAVE HADED VERY GOOD
MOVEMENT SO FAR THIS EVENING...MOVING AT THE MARKLAR RATE OF 40KTS
FORM THE NE. WILL HAVE TO WATCH OUT FOR SVR WIND POTENTIAL WITH
STORMS THROUGH THE EVENING. ONLY MINOR CHANGES MADE TO OTHER GRIDS
THROUGH THE REST OF TONIGHT.

PREVIOUS DISCUSSION...
FRIDAY LOOKS TO BE A SIMILAR DAY TO TODAY...WITH THE UPPER HIGH TO
OUR NW AND A GOOD NELY/ELY STEERING FLOW IN PLACE. MOISTURE REMAINS
PLENTIFUL AND WEAK VORT MAXES WILL LIKELY MOVE WESTWARD AROUND THE
SRN PERIPHERY OF THE HIGH...ENHANCING STORMS AT TIMES. OVERALL
DYNAMICS AGAIN ARE NOT THAT IMPRESSIVE SO WE WILL KEEP A MID GRADE
MONSOON FORECAST IN PLACE.

THE WEEKEND LOOKS TO BE INCREASING ACTIVE AS BOTH EUROPEAN AND GFS
BRING A MAJOR SHORT WAVE TROF INTO THE WESTERN STATES LEADING TO A
PROBABLE TRANSITION TYPE EVENT FOR OUR CWA. MOISTURE WILL BE DRAWN
NORTH INTO THE CWA AHEAD OF THE TROF...THEN INCREASING DYNAMICS/UVV
AND SHEAR WILL ACT ON THE MOISTURE TO GIVE STRONG AND POSSIBLY
SEVERE STORMS TO THE CWA...ESPECIALLY SOUTH-CENTRAL AZ. HAVE RAISED
POPS SATURDAY EVENING TO 40 PLUS OVER SOUTH-CENTRAL AZ...WITH CHANCE
POPS WESTWARD INTO SERN CA...THEN POPS INCREASING A BIT MORE TO
AROUND 50 OVER SOUTH-CENTRAL AZ/SRN GILA SUNDAY AFTERNOON AND
EVENING. WILL ISSUE A SPS TO HIGHLIGHT THE POTENTIAL FOR ACTIVE AND
POSSIBLY SEVERE WEATHER THIS COMING LABOR DAY WEEKEND.

EXTENDED...FLOW NOW LOOKS TO REMAIN MORE WESTERLY BEHIND THE
DEPARTING TROUGH...BASED ON THE LATEST GFS/ECMWF. THIS WILL CONFINE
HIGHEST PRECIP CHANCES TO THE HIGHER TERRAIN EAST OF PHOENIX.
GRADUAL WARMING TREND IS EXPECTED...THOUGH TEMPS SHOULD REMAIN BELOW
NORMAL THROUGH THE PERIOD.

&&

.AVIATION...
KPHX/KIWA AND SURROUNDING AIRFIELDS...
WELL STORMS HAVE BEEN SLOWLY TRENDING TOWARD THE PHX AREA DURING THE
PAST FEW HOURS AND EXPECT THIS TREND TO CONTINUE FOR SEVERAL MORE
HOURS. STORMS WILL BE MOVING FROM NE TO SW AT 30KTS...FAIRLY
PROGRESSIVE FOR OUR AREA. HAVE AMENDED TAFS WITH LATEST THINKING.

IN SOUTHWEST ARIZONA/SOUTHEAST CALIFORNIA...
DRY WEATHER EXPECTED AT THE TAFS FOR TONIGHT. SMALL/OUTSIDE CHANCE
OF SEEING THUNDER AT KYUM BUT PROBABILITY NOT HIGH ENOUGH TO INCLUDE
MENTION IN TAFS. OTHERWISE EXPECT SOUTHERLY WINDS THROUGH TOMORROW
AFTERNOON.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
A DRYING AND WARMING TREND WILL CONTINUE THROUGH FRIDAY. A WEST
COAST WEATHER SYSTEM IS EXPECTED TO MOVE THROUGH THE REGION THIS
WEEKEND...INCREASING HUMIDITY AND THE CHANCE FOR SHOWERS AND
THUNDERSTORMS. COOLER TEMPERATURES CAN ALSO BE EXPECTED OVER THE
WEEKEND. A WARMING AND DRYING TREND WILL COMMENCE MON/TUE OF NEXT
WEEK.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...INIGUEZ/CB/HIRSCH
AVIATION...INIGUEZ
FIRE WEATHER...WANEK
Hazardous weather outlook, Aug 28, 4:43 AM MST, 20 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
443 AM MST THU AUG 28 2008

AZZ020>028-CAZ030>033-282345-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
443 AM MST THU AUG 28 2008 /443 AM PDT THU AUG 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...
SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...
EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A THREAT OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH TONIGHT. STORMS WILL BE MAINLY FOCUSED IN EAST CENTRAL
ARIZONA...SOUTH AND EAST OF PHOENIX. HOWEVER...THERE IS THE
POSSIBILITY THAT STORMS WILL MOVE INTO PHOENIX AND EVEN THE LOWER
DESERTS THIS EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS IN
EXCESS OF 50 MPH AND HEAVY RAIN. LOCALLY HEAVY RAINFALL COULD LEAD
TO AREAS OF URBAN AND SMALL STREAM FLOODING WITH NORMALLY DRY WASHES
AND CREEKS RUNNING. RAIN WILL LIKELY IMPACT THE SAME AREAS THAT
RECEIVED RECENT HEAVY RAINFALL AND FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL CONTINUE TO BE A CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS ACROSS THE AREA...WITH THE BEST CHANCES
OVER THE HIGHER TERRAIN THROUGH FRIDAY. A STORM SYSTEM APPROACHING THE
REGION FROM THE PACIFIC NORTHWEST WILL INCREASE THUNDERSTORM CHANCES
ON SATURDAY AND SUNDAY. SOME OF THESE STORMS COULD BE CAPABLE OF
PRODUCING SIGNIFICANT SEVERE WEATHER. THERE IS ALSO A CHANCE FOR
THUNDERSTORMS MONDAY AND TUESDAY...THOUGH THESE WILL BE PRIMARILY
LOCATED OVER THE HIGHER TERRAIN NORTH AND EAST OF THE PHOENIX
METROPOLITAN AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Local storm report, Aug 28, 11:51 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1151 PM MST THU AUG 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HAIL             2 W PHOENIX             33.54N 112.10W
08/28/2008  E0.75 INCH       MARICOPA           AZ   TRAINED SPOTTER

            18TH AND GLENDALE

&&

WATERS
Local storm report, Aug 28, 11:52 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1152 PM MST THU AUG 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     2 W PHOENIX             33.54N 112.10W
08/28/2008                   MARICOPA           AZ   TRAINED SPOTTER

            18 INCH DIAM TREE DOWN

&&

WATERS
Local storm report, Aug 29, 12:07 AM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PHOENIX AZ
1207 AM MST FRI AUG 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     2 S CHANDLER            33.27N 111.87W
08/28/2008  M77.00 MPH       MARICOPA           AZ   AWOS

            CHANDLER AIRPORT

0830 PM     HEAVY RAIN       5 S CHANDLER            33.22N 111.88W
08/28/2008  M0.22 INCH       MARICOPA           AZ   AMATEUR RADIO

            0.22 INCH IN 5 MINS

0830 PM     HEAVY RAIN       3 ENE CHANDLER          33.31N 111.82W
08/28/2008  M0.50 INCH       MARICOPA           AZ   TRAINED SPOTTER

            0.5 INCH RAIN IN 10 MINS

0840 PM     HEAVY RAIN       5 W CHANDLER            33.29N 111.95W
08/28/2008  E0.50 INCH       MARICOPA           AZ   TRAINED SPOTTER

            0.5 INCH IN 30 MINS.

0850 PM     HAIL             7 SW GUADALUPE          33.30N 112.06W
08/28/2008  E0.75 INCH       MARICOPA           AZ   TRAINED SPOTTER

            3/4 INCH HAIL REPT LIBERTY LN AND DESERT FOOTHILLS PKWY

0850 PM     HAIL             4 SW GUADALUPE          33.32N 112.00W
08/28/2008  E0.75 INCH       MARICOPA           AZ   NWS EMPLOYEE

0906 PM     HAIL             NW MARICOPA             33.06N 112.05W
08/28/2008  E0.25 INCH       PINAL              AZ   TRAINED SPOTTER

            1/4 INCH HAIL COMPLETELY COVERING GROUND

0910 PM     HEAVY RAIN       1 SW KINGS RANCH        33.37N 111.45W
08/28/2008  M0.50 INCH       PINAL              AZ   TRAINED SPOTTER

            HALF INCH RAIN IN 9 MINUTES

0912 PM     HEAVY RAIN       4 E APACHE JUNCTION     33.40N 111.48W
08/28/2008  M0.00 INCH       PINAL              AZ   TRAINED SPOTTER

            0.27 INCH RAIN IN 7 MINUTES

0919 PM     HEAVY RAIN       2 NW APACHE JUNCTION    33.42N 111.57W
08/28/2008  E0.00 INCH       PINAL              AZ   TRAINED SPOTTER

            1.2 INCH IN 25 MINS

0920 PM     TSTM WND GST     3 NE MESA               33.45N 111.70W
08/28/2008  E75.00 MPH       MARICOPA           AZ   TRAINED SPOTTER

            RECKER AND BROWN

0920 PM     HAIL             3 NE MESA               33.45N 111.70W
08/28/2008  E0.75 INCH       MARICOPA           AZ   TRAINED SPOTTER

            BROWN AND RECKER IN EAST MESA

0921 PM     HEAVY RAIN       5 WSW APACHE JUNCTION   33.39N 111.63W
08/28/2008  M0.00 INCH       MARICOPA           AZ   TRAINED SPOTTER

            0.5 INCH IN 15 MINS AT ELLSWORTH AND SOUTHERN

0930 PM     TSTM WND DMG     5 SSW PARADISE VALLEY   33.47N 111.98W
08/28/2008                   MARICOPA           AZ   TRAINED SPOTTER

            TREES DOWN 48TH ST AND MCDOWELL WITH 40 MPH WINDS

0938 PM     TSTM WND GST     6 NW TEMPE              33.44N 112.01W
08/28/2008  M75.00 MPH       MARICOPA           AZ   ASOS

            MEASURED ASOS AT PHX AIRPORT

0940 PM     HAIL             4 SW GUADALUPE          33.32N 112.01W
08/28/2008  E0.75 INCH       MARICOPA           AZ   TRAINED SPOTTER

            32ND AND RAY

0940 PM     HAIL             4 SW GUADALUPE          33.32N 112.01W
08/28/2008  E0.75 INCH       MARICOPA           AZ   TRAINED SPOTTER

0940 PM     HAIL             4 SW GUADALUPE          33.32N 112.01W
08/28/2008  E0.75 INCH       MARICOPA           AZ   TRAINED SPOTTER

            32ND AND RAY IN AHWATUKEE

1000 PM     HAIL             4 SW GUADALUPE          33.32N 112.01W
08/28/2008  E0.75 INCH       MARICOPA           AZ   TRAINED SPOTTER

1010 PM     TSTM WND GST     4 SSE PHOENIX           33.48N 112.05W
08/28/2008  M85.00 MPH       MARICOPA           AZ   AMATEUR RADIO

            MEASURED WIND GUST 16TH ST AND THOMAS

1015 PM     TSTM WND GST     WSW ESTRELLA            33.00N 112.42W
08/28/2008  M69.00 MPH       MARICOPA           AZ   TRAINED SPOTTER

            ESTRELLA PKWY AND ELLIOT

1015 PM     DUST STORM       4 SW WADDELL            33.54N 112.41W
08/28/2008                   MARICOPA           AZ   TRAINED SPOTTER

            1/4 MI VIS IN DUST STORM 4 MI WEST OF LUKE AFB

1043 PM     TSTM WND DMG     5 N AVONDALE            33.49N 112.36W
08/28/2008                   MARICOPA           AZ   TRAINED SPOTTER

            2 FOOT DIAM TREE DOWN

1101 PM     HAIL             6 WSW FOUNTAIN HILLS    33.58N 111.84W
08/28/2008  E0.75 INCH       MARICOPA           AZ   TRAINED SPOTTER

            FRANK LLOYD WRIGHT AND SHEA

1105 PM     HAIL             5 NNE PARADISE VALLEY   33.61N 111.93W
08/28/2008  E0.75 INCH       MARICOPA           AZ   TRAINED SPOTTER

            SCOTTSDALE AND THUNDERBIRD

1105 PM     HAIL             3 S SCOTTSDALE          33.64N 111.86W
08/28/2008  E0.75 INCH       MARICOPA           AZ   TRAINED SPOTTER

            104ST AND BELL

1130 PM     HAIL             5 NNE PARADISE VALLEY   33.61N 111.93W
08/28/2008  E0.75 INCH       MARICOPA           AZ   TRAINED SPOTTER

            SCOTTSDALE AND THUNDERBIRD

1130 PM     HAIL             2 W PHOENIX             33.54N 112.10W
08/28/2008  E0.75 INCH       MARICOPA           AZ   TRAINED SPOTTER

            18TH AND GLENDALE

1130 PM     TSTM WND DMG     2 W PHOENIX             33.54N 112.10W
08/28/2008                   MARICOPA           AZ   TRAINED SPOTTER

            18 INCH DIAM TREE DOWN

1140 PM     HAIL             2 WSW PARADISE VALLEY   33.53N 111.98W
08/28/2008  E1.00 INCH       MARICOPA           AZ   TRAINED SPOTTER

            TATUM AND LINCOLN

&&

WATERS
Local storm report, Aug 29, 12:20 AM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1220 AM MST FRI AUG 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     HEAVY RAIN       2 NW SCOTTSDALE         33.70N 111.89W
08/29/2008  E0.00 INCH       MARICOPA           AZ   TRAINED SPOTTER

            0.6 INCHES IN 10 MINUTES. PIMA AND PINNACLE.

&&

WATERS
Local storm report, Aug 29, 12:21 AM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1221 AM MST FRI AUG 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     HAIL             9 NNE PHOENIX           33.67N 112.03W
08/29/2008  E0.25 INCH       MARICOPA           AZ   TRAINED SPOTTER

            CAVE CREEK AND 101

&&

WATERS
Local storm report, Aug 29, 12:25 AM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1225 AM MST FRI AUG 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     HAIL             5 ENE GLENDALE          33.62N 112.12W
08/29/2008  E0.25 INCH       MARICOPA           AZ   TRAINED SPOTTER

            GREENWAY AND I17

&&

WATERS

The radar

The Yuma radar (KYUX), 16 km away, was scanning. The volume nearest the first event began at 07:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
August 29, 12:46 AM MST to 12:50 AM MST
Where
Yuma County, 1.35 mi WSW of (Yum)yuma Intl Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$150,000
Reported by
ASOS
Coordinates
32.640, -114.620

Trees were uprooted and a semi trailer was turned over. A peak gust of 57 mph was measured at the Yuma airport. About 1,000 APS customers were left without power due to these thunderstorm winds. Power poles were blown down in the Mohawk area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126687.